Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 285, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 6, 1996, 8:34 PM CDT for Ness County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 6, 1996, 8:34 PM CDT (01:34 UTC)
- Expired
- Jul 6, 1996, 9:20 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Ness County, KS
The radar
The Dodge City radar (KDDC), 80 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2293 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 2137 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 070135 SVRDDC KSC135-070220- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 834 PM CDT SAT JUL 6 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 920 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL KANSAS ...SOUTHEASTERN NESS COUNTY AT 832 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR 7 MILES SOUTH OF BAZINE. THIS STORM WAS NEARLY STATIONARY AND IS EXPECTED TO REMAIN OVER OPEN COUNTRY. WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MCAVOY/REITER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:15 PM CDT, 5 hours 19 minutes earlier.
Area forecast discussion, Jul 6, 3:15 PM CDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 312 PM CDT SAT JUL 6 1996 ...CHALLENGE THIS PM IS THE WHOLE FORECAST... SHORT TERM...19Z SFC CHART SHOWING SLOWLY ADVANCING COLD FRONT OVER NEBRASKA AND INTO EXTREME NORTHWEST KS / NORTHEAST CO. FRONT HAS CONTINUED TO SLOWLY SLIDE SOUTH TODAY...ALTHOUGH LOW CLOUDS ASSOC WITH FRONT HAVE GENERALLY BEEN ERODING IN NE CO PER GOES IMAGERY. ELSEWHERE...OLD STATIONARY FRONT FROM DDC/P28 AREA EASTWARD SERVING AS A CONVERGENCE ZONE. LOTS OF MOISTURE POOLING IN HLC...HYS AREA AND SOUTHEASTWARD. WITH GOOD HEATING...CONVERGENCE ZONE...MOISTURE...AND ACCAS NOTED OUT WINDOW...COULD SEE SOME ISOL/SCT SVR OVER NORTHERN HALF CWA AND INTO P28 AREA THIS EVENING PER LATEST SPC GUIDANCE. LONGER TERM...HAVE GENERALLY FOLLOWED NGM GUIDANCE AND FOUS NUMBERS AS THEY HAVE BEEN DOING BETTER LATELY ALTHOUGH HAVE UNDERCUT FWC SOME... ESPECIALLY NORTH. INITIALIZATIONS WERE ALL SIMILAR THIS AM HOWEVER. AFOREMENTIONED FRONT TO MOVE THROUGH CWA AROUND SUNRISE...PROBABLY WON/T MAKE IT CLEAR INTO OKLA PANHANDLE SUNDAY MORNING THOUGH. WINDS TO SHIFT TO NORTHEAST TO EAST DIRECTION (UPSLOPE) AFTER FROPA. LIKELY TO HAVE SOME FOG LATE TONIGHT...ESPECIALLY NORTH AS THERE WILL BE PLENTY OF DEEP MOISTURE. CLOUDS TO HANG AROUND MOST OF DAY AND INTO OUT PERIODS. WITH UPSLOPE...MOISTURE...AND FRONT IN AREA...HAVE OPTED TO KEEP CHANCES GOING THROUGH PERIOD. DDC 067/086 066/089 065 3D44 GCK 065/086 064/088 064 344 EHA 070/091 068/092 069 233 LBL 069/090 067/091 068 233 HYS 065/082 063/084 064 445 P28 071/093 070/094 069 345 SEARCY
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:33 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 62 min |
| Jul 6, 7:59 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 46 min |
| Jul 6, 8:02 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 48 min |
| Jul 6, 8:46 PM CDT | Tornado Warning | DDC | Rush | 29 min |
| Jul 6, 9:20 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Rush | 30 min |
| Jul 6, 9:29 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 31 min |
| Jul 7, 5:33 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 47 min |
| Jul 7, 6:13 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.